Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking carbamazepine for seizures. Still having seizures. Better drug?

my son has full blown seizures. he has them twice a month since he was 17. as we got other systems under control, they started to come at the end of each month like clock work. we finally found a neurologist willing to treat him, as all tests would come back clean. he is on carbamazepine . this drug did not work at start, had to up dose to 4 per day at 200mg/ pill . now he is having the seizures at 2 month intervuls. is there a better drug for him.
Asked On : Sat, 23 Feb 2013
Answers:  3 Views:  65
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Hello, thanks for using HCM.
seizures are uncontrolled body manifestation as a result of nervous discharge from the brain. It could be the whole brain that is discharging leading to generalized seizures or part of the brain leading to partial seizures. Repeated seizures is term epilepsy.
The treatment of epileptic seizures depend whether there are generalized or partial. Carbamazepine is indicated for partial seizures and only for grand mal generalized seizures.
Other useful drugs include valproate acid, phernobabital, phenytoin etc.
Additional care is required as well as moral support needed.
e.g. during seizures, clear the environment and place the child laterally to clear allow air way clear, time the seizures if its going towards five minute then seek emmergency or give a fast acting anticonvulsant drug like diazepam, the child should avoid activities that while he has a seizure he can be injured such as driving, swimming etc.
For your child, it is necessary for his case to be reviewed for a possible change of drug.
Best regards and hope this helps.
Answered: Sat, 23 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Ashish Mittal's  Response
welcome to Healthcare Magic.

Treating seizure involve complex decision making. It depend on history, nature/type of seizure, treatment response to current medicines, EEG and imaging studies finding.

If Carbamazepine is partially effective in his case then following steps are taken by physician:
-Increase CBZ dose.
-Addition of other medicine
-Avoiding triggers like: Prolong wakefulness, fatigue and hypoglycemia.
-Change of medicine

Wish you all the best.

Dr Ashish Kumar Mittal
Answered: Sat, 23 Feb 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Veera Raghava Rao Buddha.'s  Response
He welcome to Health care magic forum. If it is diagnised as epilepsy, it is a functional disease , and mainly depends upon the function of the brain. (Say excitation of the brain). the performance of the drug depends upon the excitation and the triggering factors of the excitation, like mental exertion, tension, continuous viewing T.V or system with bright lighting etc.
Some times some drug like carbemazipine may not be effective due to individual variation, you can have so many alternatives which you can have with the advise of your doctor.
Other factor of drug failure is usage of other common drugs for day to day infections and problems, like tramadol, ciprofloxacin, etc which have seizures as a side effect. As majority of the drugs are having this side effect we should always go through the literature.
If you follow these guide lines you can have good result with carbamizepine as well. Wishing a good luck and thanks for calling.
Answered: Sat, 23 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor